Translator Disclaimer
June 2017 Minimal spanning trees and Stein’s method
Sourav Chatterjee, Sanchayan Sen
Ann. Appl. Probab. 27(3): 1588-1645 (June 2017). DOI: 10.1214/16-AAP1239

Abstract

Kesten and Lee [Ann. Appl. Probab. 6 (1996) 495–527] proved that the total length of a minimal spanning tree on certain random point configurations in $\mathbb{R}^{d}$ satisfies a central limit theorem. They also raised the question: how to make these results quantitative? Error estimates in central limit theorems satisfied by many other standard functionals studied in geometric probability are known, but techniques employed to tackle the problem for those functionals do not apply directly to the minimal spanning tree. Thus, the problem of determining the convergence rate in the central limit theorem for Euclidean minimal spanning trees has remained open. In this work, we establish bounds on the convergence rate for the Poissonized version of this problem by using a variation of Stein’s method. We also derive bounds on the convergence rate for the analogous problem in the setup of the lattice $\mathbb{Z}^{d}$.

The contribution of this paper is twofold. First, we develop a general technique to compute convergence rates in central limit theorems satisfied by minimal spanning trees on sequences of weighted graphs, including minimal spanning trees on Poisson points inside a sequence of growing cubes. Second, we present a way of quantifying the Burton–Keane argument for the uniqueness of the infinite open cluster. The latter is interesting in its own right and based on a generalization of our technique, Duminil-Copin, Ioffe and Velenik [Ann. Probab. 44 (2016) 3335–3356] have recently obtained bounds on probability of two-arm events in a broad class of translation-invariant percolation models.

Citation

Download Citation

Sourav Chatterjee. Sanchayan Sen. "Minimal spanning trees and Stein’s method." Ann. Appl. Probab. 27 (3) 1588 - 1645, June 2017. https://doi.org/10.1214/16-AAP1239

Information

Received: 1 March 2015; Revised: 1 May 2016; Published: June 2017
First available in Project Euclid: 19 July 2017

zbMATH: 1371.60035
MathSciNet: MR3678480
Digital Object Identifier: 10.1214/16-AAP1239

Subjects:
Primary: 60B10, 60D05, 60F05

Rights: Copyright © 2017 Institute of Mathematical Statistics

JOURNAL ARTICLE
58 PAGES


SHARE
Vol.27 • No. 3 • June 2017
Back to Top